question-icon

Why does my husband suffer from recurrent fainting episodes ?

default
Posted on Fri, 13 Apr 2012
Question: Hi. My husband has been suffering from 'fainting' episodes that look more like seizures when they happen. He normally does NOT suffer from epilepsy and is not on epilepsy medication. The most common trigger of these episodes is a long plain ride. Some other triggers may be anxiety related, such as visit to the dentist, minor surgical procedure, and other medical situations, but it could involve other anxiety triggers. Years ago, when we first inquired about the syndrom, he has had a positive tilt test and has been given a Beta blocker. It worked for short-term purposes, but failed to prevent the plain ride 'fainting/seizures'. We have since tried, with cardiologist advice, Hyposcyamine .375 MG, Alparazolam .25MG, constant water drinking combined with salt intake. All work to a certain extent but eventually fail. (Last time, two weeks ago, we combined all except for the Alparazolam.) On planes, the fainting almost always takes place about an hour prior to landing. After the episode, my husband is quite aware of what happened. After a little bit, all his vital signs are back to normal, but he feels awful for the rest of the day, and vomits occasionally for hours. This has been very scary looking and very frustrating, and we NEED to find a solution. If there is no cause, a year can pass in between episodes. If there is, it varies accordingly. Thanks so much for your help on this matter! Our flight back home is on August 18, 5.5 hours, connection, and another 7.5 hours. We need help!
doctor
Answered by Dr. Puneet Maheshwari (4 hours later)
Hi,

Thanks for the query.

Well I have gone through the whole history and summarized many points about your husband's condition.

First of all, I want to discuss the possibilities of these recurrent fainting attacks. It may be a metabolic problem, a neurological problem or a psychogenic problem.

Now, as per my opinion I think, The chances of the psychogenic problem are more.

How to get the diagnosis, for this you will have to consult a physician , and get the following investigations done.

1- GBP, s. sodium, potassium, calcium.
2- MRI Brain.
3- ECG.

Just these 3 investigations will reach the diagnosis. And I am sure it will come out to be with in the normal limits.

As you have told that these episodes are anxiety related then the chances of psychiatric cause is maximum.

I also recommend to consult psychiatrist after consulting physician.

the doctor may prescribe you the following medications:

1- A potent anxiolytic like clonafit.
2- A benzodaizapine.

All for next 15-20 days, And I am sure the condition will resolve with in this period.

Also, change his daily habits like,

1- Regular aerobic exercises.
2- Drink plenty of fluids.
3- Take vitamin and mineral supplements.

Hope this will help you.

I will be happy to answer follow up queries if any.

Regards.
Above answer was peer-reviewed by : Dr. Manju M
doctor
default
Follow up: Dr. Puneet Maheshwari (2 days later)
Dear Doctor,

Thanks for your extensive answer. Right now, we are in Israel, while we live in the US. We don't have our regular insurance here, so we cannot peform all your recommendations before our flight back. Given this fact, and other than daily life style changes that are important, here are some other things I would like you to comment on, please:

* Don't you think that change of air pressure on the plane, has a lot to do with episodes on the plane? Episodes have typically happened about one hour before landing. Will a personal oxygen kit solve this problem?

* Alternatively, or in addition, is taking Alparazolam .25 mg every 4 hours a wise idea? We have a short connection and another long flight to catch immediately after... How about a medication like Dramamine?

* On our first flight, after the episode occurred, there was a doctor there who treated him on the plane. He has mentioned the hormone Cortisol, and that a test of this may be very appropriate. Should we add this to the list of required tests?

Thanks again,
Eynat Gutman
doctor
Answered by Dr. Puneet Maheshwari (35 minutes later)
Hi again,

First of all I appreciate your concern for your husband.

Now let me answer your questions pointwise.

1- The change in air pressure cant be a precipitating factor for attacks, it is just an anxiety related attack.
But you may keep oxygen for acute attack.

2- please dont give him alprazolam and that too every 4 hours, you may give him, a single tablet one hour before the flight, and second before the change of second flight.

3- Actually the cortisol is a hormone, that regulates different body functions one is maintaining serum electrolytes, that i had already mentioned As s. calcium, sodium, potassium. Alteration in these reports will reflect the altered cortisol level.

Be, confident, nothing will happen wrong with your husband, what he need is just a good company and counselling.

Regards,
Above answer was peer-reviewed by : Dr. Manju M
doctor
Answered by
Dr.
Dr. Puneet Maheshwari

ENT Specialist

Practicing since :2008

Answered : 661 Questions

premium_optimized

The User accepted the expert's answer

Share on
Why does my husband suffer from recurrent fainting episodes ?

Hi,

Thanks for the query.

Well I have gone through the whole history and summarized many points about your husband's condition.

First of all, I want to discuss the possibilities of these recurrent fainting attacks. It may be a metabolic problem, a neurological problem or a psychogenic problem.

Now, as per my opinion I think, The chances of the psychogenic problem are more.

How to get the diagnosis, for this you will have to consult a physician , and get the following investigations done.

1- GBP, s. sodium, potassium, calcium.
2- MRI Brain.
3- ECG.

Just these 3 investigations will reach the diagnosis. And I am sure it will come out to be with in the normal limits.

As you have told that these episodes are anxiety related then the chances of psychiatric cause is maximum.

I also recommend to consult psychiatrist after consulting physician.

the doctor may prescribe you the following medications:

1- A potent anxiolytic like clonafit.
2- A benzodaizapine.

All for next 15-20 days, And I am sure the condition will resolve with in this period.

Also, change his daily habits like,

1- Regular aerobic exercises.
2- Drink plenty of fluids.
3- Take vitamin and mineral supplements.

Hope this will help you.

I will be happy to answer follow up queries if any.

Regards.